To the Editor: The typical approach to the treatment of visual hallucinations has been to administer a drug with dopamine-blocking properties. We report the case of a patient with persistent visual hallucinations arising in the postoperative period who responded to the acetylcholinesterase inhibitor donepezil.
Mr. A was a 74-year-old married white man with a high school education who was referred by his internist for evaluation and treatment of visual hallucinations. He had been in good health before an operation for spinal stenosis several months previously. The operation had been successful in alleviating his lower extremity pain and weakness but left him with a new problem—persistent and disturbing visual hallucinations.
The hallucinations began in the postoperative period and were present during most of his waking hours. Shortly after the onset of the hallucinations, he was evaluated by a neurologist, who felt that the cause might be related in part to macular degeneration or an incipient dementia. At that time, a computerized tomography scan showed minimal atrophy, and an EEG demonstrated diffuse slowing without focal abnormality; his Mini-Mental State examination score was 25.
At our consultation, Mr. A was alert and pleasant, although somewhat embarrassed about discussing the hallucinations. However, once given the opportunity to freely talk about the phenomenon, he described his hallucinations vividly and with considerable affect. He reported seeing people in his living room and in the backseat of his car. He could not understand why these people were coming into his house and why they did not need to go to the bathroom or eat. He was not fearful but worried what the neighbors would say about "all this coming and going." These hallucinations were highly disturbing to his wife.
While he felt his memory was not as good as it once was, his wife said she had not observed any significant cognitive problems. He said that he did not have depressive symptoms, delusions, or hallucinations in any other modality. He scored 21 on a repeat Mini-Mental State examination, missing one item on orientation, recall, repetition, and copying and all of a three-stage command. There was no previous history of psychiatric illness. His mother had died in her late 80s of cancer and was "forgetful."
Given the isolated nature of the hallucinations, the desire to avoid use of a neuroleptic, and the emerging evidence that cholinergic therapy may be an effective treatment for visual hallucinations, a trial of donepezil, 5 mg at bedtime, was begun. Over the first 2 weeks, there was little change, but over the ensuing week, there was a fading of the hallucinations until, after 4 weeks, the hallucinations had entirely abated. Mr. A’s dose was subsequently lowered to 5 mg every other day, with absence of the hallucinations for approximately a week. However, at that time, the hallucinations began to return but responded to reinstitution of a daily dose. It is interesting that his wife, who had adamantly denied that her husband had any memory problems at the initial evaluation, spontaneously asked "whether that drug is supposed to help memory," reporting that her husband seemed sharper overall.
This case demonstrates the potential of cholinesterase inhibitors to treat visual hallucinations, a symptom that often responds poorly to antipsychotics in the elderly (1). The etiology of Mr. A’s visual hallucinations and their resolution are far from clear. He had features that may indicate an incipient degenerative dementia, potentially of the Alzheimer’s or Lewy body type. A prolonged delirium is another possibility, with his variable cognition, hallucinations, and difficulty with some aspects of concentration. Charles Bonnett syndrome is another possibility, although Mr. A lacked insight into the nature of his hallucinations.
Cholinergic agents have been used successfully in treating acute delirium, and increasing evidence suggests that they may have a special role in treating visual hallucinations that occur with Alzheimer’s disease (2–5). In theory, cholinergic agents should also be quite effective in Lewy body dementia, where the cholinergic deficit is profound (6). More systematic study of this relationship is warranted in view of the limited efficacy of antipsychotics and the more favorable side effect profile of donepezil.